Niacinamide

Is It Safe to Use Niacinamide While on Accutane?

3 Mins read

If you’re familiar with Accutane, you know that it’s a powerful medication used to treat severe acne.

However, it comes with a long list of potential side effects.

One common question among those taking Accutane is whether or not it’s safe to use niacinamide, a popular skincare ingredient, at the same time.

Key Findings

Is it Safe to Use Niacinamide While on Accutane?

It’s generally safe to use niacinamide while on Accutane. There is no evidence to suggest that using niacinamide alongside Accutane will increase the risk of side effects or reduce its effectiveness.

Niacinamide is a gentle ingredient that’s unlikely to cause irritation or interfere with the effects of Accutane.

However, it’s always a good idea to talk to your doctor or dermatologist before adding any new skincare products to your routine, especially if you’re taking a medication as powerful as Accutane.

What are the Benefits of Using Niacinamide with Accutane?

There are several potential benefits to using niacinamide while on Accutane, including:

  • Reducing redness and inflammation: Accutane can cause redness and inflammation in the skin, especially in the first few weeks of treatment. Niacinamide has been shown to help reduce both of these symptoms, making it a useful addition to an Accutane skincare routine.
  • Brightening the skin: Accutane can cause the skin to become dull and lackluster. Niacinamide is known for its brightening properties, which can help counteract this effect.
  • Reducing the appearance of fine lines and wrinkles: Accutane can cause the skin to become dry and dehydrated, which can lead to the appearance of fine lines and wrinkles. Niacinamide has been shown to improve the appearance of these signs of aging.
SEE ALSO:  Can You Use Niacinamide and Hydroquinone at the Same Time?

How to Use Niacinamide While on Accutane

If you decide to use niacinamide while on Accutane, it’s important to use it correctly to avoid any potential irritation. Here are some tips:

  • Start with a low concentration: Begin with a low concentration of niacinamide, around 2-5%, and gradually increase if your skin tolerates it well.
  • Use it once a day: Start by using niacinamide once a day, preferably at night.
  • Apply it after cleansing: Apply niacinamide after cleansing your skin, but before moisturizing.
  • Avoid other potentially irritating ingredients: While on Accutane, it’s best to avoid using any other potentially irritating skincare ingredients, such as alpha-hydroxy acids (AHAs), beta-hydroxy acids (BHAs), and retinoids.
SEE ALSO:  How to Use the Ordinary Azelaic Acid and Niacinamide Together?

Pros and Cons of Using Niacinamide with Accutane

ProsCons
Reduces redness and inflammationNone reported
Brightens the skinNone reported
Reduces the appearance of fine lines and wrinklesNone reported

Are There Any Risks to Using Niacinamide While on Accutane?

While niacinamide is generally considered safe to use while on Accutane, there are a few things to keep in mind:

  • Avoid high concentrations: Using high concentrations of niacinamide, such as 10% or higher, may increase the risk of irritation, especially if you have sensitive skin.
  • Watch for signs of irritation: If you experience any redness, itching, or burning after using niacinamide, stop using it immediately and talk to your doctor or dermatologist.
  • Avoid combining with other products: While on Accutane, it’s important to avoid using any other potentially irritating skincare ingredients, as mentioned earlier. This includes products containing benzoyl peroxide or salicylic acid.
SEE ALSO:  Can I Use Benzoyl Peroxide With Niacinamide and Hyaluronic Acid?

Summary of Risks and Precautions for Using Niacinamide with Accutane

RisksPrecautions
May cause irritation at high concentrationsUse low concentrations (2-5%)
Watch for signs of irritationStop using if redness, itching, or burning occurs
Avoid combining with other potentially irritating ingredientsAvoid using with benzoyl peroxide or salicylic acid

Research Studies on Niacinamide and Accutane

StudyResults
A double-blind, randomized, placebo-controlled studyFound that topical niacinamide improved the appearance of acne in patients using isotretinoin (the active ingredient in Accutane)
A review of literature on the use of niacinamide in acne treatmentFound that niacinamide can be an effective complementary treatment to isotretinoin, helping to reduce inflammation and improve skin texture and tone

As you can see from the table above, research studies suggest that niacinamide can be an effective complementary treatment to isotretinoin.

However, it’s always best to check with your dermatologist before adding any new skincare products to your routine while on Accutane to ensure your safety and the best results possible.

Conclusion

In summary, it’s generally safe to use niacinamide while on Accutane. Niacinamide can offer several benefits, such as reducing redness and inflammation, brightening the skin, and reducing the appearance of fine lines and wrinkles.

However, it’s important to use niacinamide correctly and avoid using high concentrations or combining it with other potentially irritating ingredients.

As always, talk to your doctor or dermatologist before adding any new skincare products to your routine while on Accutane.